The private pilot was landing his airplane at his home airport at the conclusion of a local flight. The airplane was last seen flying normally on the left downwind leg of the airport traffic pattern, and the wreckage was subsequently discovered in a location consistent with a turn from the downwind to base leg of the traffic pattern. The airplane and engine sustained extensive impact damage and postimpact fire damage; however, examination revealed no discrepancies that would have precluded normal operation. A friend of the pilot, who flew with him often, said that the pilot tended to turn from the downwind leg onto the base leg of the traffic pattern “quite steep” (about 40° bank) and slow (62-63 knots). The friend said that he shared his concerns about stalling with the pilot, but the pilot did not share the same concern. The airplane was not equipped with a stall warning horn or angle of attack indicator.
Postmortem toxicology testing revealed the presence of several medications, including diphenhydramine, a sedating antihistamine; however, given the low levels identified, there was no evidence that the pilot was impaired by his use of diphenhydramine or that it contributed to the accident.
Given the amount of fuel onboard and the duration of the flight, it is unlikely that the airplane ran out of fuel. Although there were no witnesses to the accident, given the location of the accident site, lack of preimpact mechanical anomalies, and the pilot’s reported habit of conducting traffic pattern turns at a slow speed in a steep bank, it is likely that the pilot exceeded the airplane’s critical angle of attack while maneuvering for landing, which resulted in an aerodynamic stall and subsequent impact with terrain.
Probable cause(s): The pilot’s exceedance of the airplane’s critical angle of attack while maneuvering for landing, which resulted in an aerodynamic stall.
Note: The report republished here is from the NTSB and is printed verbatim and in its complete form.